Oregon, 2006

Heavy Snow in Oregon, December 15, 2006

December 15, 2006 · NWS PDT · 1 event in 1 county or zone

Heavy snow came on the heels of a deep low pressure system. Six to 9 inches of snow fell in the Sisters area of Central Oregon.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Heavy snow came on the heels of a deep low pressure system. Six to 9 inches of snow fell in the Sisters area of Central Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 15, 3:40 AM PST, 2 hours 20 minutes earlier.

Area forecast discussion, Dec 15, 3:40 AM PST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
340 AM PST FRI DEC 15 2006

UPDATED AVIATION DISCUSSION

...HIGH WIND WARNINGS REMAIN IN EFFECT THROUGH THE REMAINDER OF
TONIGHT THROUGH 10 AM PST THIS MORNING...

.SHORT TERM...THE HIGH WIND WARNINGS REMAIN IN EFFECT THROUGH THE
REMAINDER OF TONIGHT THROUGH 10 AM PST THIS MORNING. WIND GUSTS AT
THE DALLES AIRPORT PEAKED AT 63 MPH JUST AFTER MIDNIGHT. AS SUCH I
HAVE ISSUED A HIGH WIND WARNING FOR THE EASTERN COLUMBIA RIVER GORGE
IN EFFECT UNTIL 10 AM PST THIS MORNING. A WIND GUST OF 69 MPH WAS
MEASURED A SHORT TIME AGO IN ENTERPRISE. I HAVE THEREFORE ISSUED A
HIGH WIND WARNING FOR WALLOWA COUNTY IN EFFECT UNTIL 10 AM PST THIS
MORNING. WE HAVE RECEIVED REPORTS OF NUMEROUS TREES BLOWN DOWN
PRODUCING PROPERTY DAMAGE...LIVE POWER LINES DOWN AND POWER OUTAGES
IN DESCHUTES COUNTY. WINDS HAVE MEASURED FROM 58 TO 69 MPH IN
DESCHUTES AND JEFFERSON COUNTIES OVER THE LAST COUPLE OF HOURS. WE
HAVE RECEIVED REPORTS OF TREES BLOWN DOWN IN WAPATO AND TOPPENISH IN
YAKIMA COUNTY WITH LIVE POWER LINES DOWN. WINDS HAVE MEASURED FROM
52 TO 92 MPH ON THE HANFORD NUCLEAR RESERVATION IN BENTON COUNTY IN
SOUTHEAST WASHINGTON. HANFORD ITSELF MEASURED A WIND GUST TO 68 MPH
AT 230 AM. PENDLETON AIRPORT MEASURED A SUSTAINED 2-MINUTE AVERAGE
WIND SPEED OF 48 MPH AND A WIND GUST TO 61 MPH AT 240 AM. STRONG
AND DAMAGING WINDS WILL CONTINUE THROUGH THE REMAINDER OF TONIGHT
AND FRIDAY MORNING. DO NOT VENTURE OUTDOORS AS THE WIND STORM CAN
PRODUCE FLYING PROJECTILES OF LOOSE OBJECTS THAT ARE NOT ANCHORED TO
THE GROUND. IN ADDITION...WHEREVER TREES AND TREE LIMBS HAVE BLOWN
DOWN THERE IS THE RISK OF LIVE DOWNED POWER LINES. STAY AWAY FROM
DOWNED POWER LINES.  POLAN

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...MODELS HAVE BEEN
CONSISTENT WITH OVERALL PATTERN THROUGH THE EXTENDED WITH ONLY
MINOR VARIATION IN SPEED AS A SERIES OF WEAK DISTURBANCES MOVE
THROUGH THE AREA. SATURDAY NIGHT AND SUNDAY THERE WILL BE NORTHERLY
FLOW OVER THE PACIFIC NORTHWEST WITH A RIDGE BUILDING OFFSHORE. WEAK
IMPULSES IN THE NORTHERLY FLOW WILL KEEP A SLIGHT CHANCE OF
SHOWERS...MAINLY IN THE MOUNTAINS. TEMPERATURES WILL REMAIN COLD IN
NORTHERLY FLOW. MONDAY THE RIDGE WILL MOVE INLAND...BUT ANOTHER
IMPULSE KEEPS A SLIGHT CHANCE OF PRECIPITATION. THE UPPER LEVEL FLOW
WILL BECOME SOUTHWEST MONDAY NIGHT. A SERIES OF WEAK IMPULSES WILL
CONTINUE THROUGH THURSDAY KEEPING LOW CHANCES OF PRECIPITATION OVER
THE AREA.  COONFIELD

&&

.AVIATION...WINDS BETWEEN 25 TO 40 MPH WITH GUSTS NEARING 60 MPH ARE
EXPECTED ACROSS ALL TWEB ROUTES AND ACROSS SOME TAF SITES EXCEPT FOR
KRDM AND KDLS WHERE WINDS HAVE DECREASED TO LESS THAN 20 KT. WINDS
WILL DECREASE ACROSS REST OF THE AREA BETWEEN 16-19Z. PREVAILING
CONDITIONS WILL REMAIN VFR. SHOWERS HAVE DECREASED ACROSS THE AREA
BUT ISOLATED CONVECTION MAY LOWER CEILINGS TO 4000-5000 FT AT TIMES
THROUGH 03Z.  76

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  47  28  34  24 /  30  10  10  10
ALW  48  29  34  25 /  30  10  10  10
PSC  48  27  35  25 /  20  10  10  10
YKM  43  23  30  21 /  20  10  10  10
HRI  49  26  34  22 /  20  10  10  10
ELN  37  20  27  20 /  30  10  10  10
RDM  39  14  31  17 /  50  30  20  20
LGD  42  22  30  19 /  40  30  10  10
GCD  39  19  33  18 /  40  20  10  10
DLS  47  30  35  28 /  30  10  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 10 AM PST THIS MORNING FOR ORZ041>044-
     049-050-501-503>506.

WA...HEAVY SNOW WARNING UNTIL NOON PST TODAY FOR WAZ501.

     WIND ADVISORY UNTIL 10 AM PST THIS MORNING FOR WAZ027.

     HIGH WIND WARNING UNTIL 10 AM PST THIS MORNING FOR WAZ024-028-
     029.

&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
99/76/76
Hazardous weather outlook, Dec 15, 5:59 AM PST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
559 AM PST FRI DEC 15 2006

ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-161315-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
559 AM PST FRI DEC 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON

STRONG WIND
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON,
     CENTRAL OREGON, LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE
     VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF
     OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
     AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

ANOTHER STORM WILL CROSS THE REGION OVERNIGHT AND FRIDAY MORNING.
THIS WILL PRODUCE STRONG AND DAMAGING WINDS...WITH RAIN AND MOUNTAIN
SNOW THAT WILL BE HEAVY AT TIMES ACROSS THE EAST SLOPES OF THE
WASHINGTON CASCADES. STRONG WINDS WILL CONTINUE OVERNIGHT...WITH
SOUTH TO SOUTHWEST WINDS OF 30 TO 50 MPH WITH GUSTS TO 60 TO 65 MPH.
THE STRONG WINDS WILL CONTINUE THROUGH FRIDAY MORNING. SEE PRODUCT
PDXNPWPDT AND PDXWSWPDT (WMO HEADER WWUS76 KPDT 150833) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

PRECIPITATION AND WIND WILL DECREASE OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, Dec 15, 1:23 AM PST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
123 AM PST FRI DEC 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HEAVY SNOW       3 WSW ELLENSBURG        46.98N 120.61W
12/14/2006  M5.0 INCH        KITTITAS           WA   TRAINED SPOTTER

            5 INCHES OF SNOW IN LAST 6 HOURS. HEAVY SNOW CONTINUING
            AT THIS TIME.

0230 PM     HEAVY SNOW       9 N ELLENSBURG          47.13N 120.54W
12/14/2006  M6.5 INCH        KITTITAS           WA   TRAINED SPOTTER

            6.5 INCHES OF SNOW IN 6.5 HOURS. MODERATE SNOW CONTINUING
            TO FALL.

0240 PM     HEAVY SNOW       ELLENSBURG              47.00N 120.55W
12/14/2006  M6.0 INCH        KITTITAS           WA   PUBLIC

            6 INCHES OF SNOW SO FAR TODAY. HEAVY SNOW FALLING
            CURRENTLY.

0740 PM     NON-TSTM WND GST CONDON                  45.24N 120.18W
12/14/2006  M64.00 MPH       GILLIAM            OR   MESONET

            MEASURED 64 MPH WIND GUST RECORDED BY AUTOMATED WIND
            SENSOR.

0745 PM     NON-TSTM WND GST 11 E SHANIKO            45.03N 120.54W
12/14/2006  M78.00 MPH       WASCO              OR   MESONET

            NORTH POLE RIDGE RAWS HAD 78 MPH WIND GUST.

0810 PM     NON-TSTM WND GST 6 SW CULVER             44.46N 121.29W
12/14/2006  M69.00 MPH       JEFFERSON          OR   AMATEUR RADIO

            MEASURED WIND GUST OF 69 MPH.

0812 PM     NON-TSTM WND GST 4 NE SISTERS            44.33N 121.49W
12/14/2006  M66.00 MPH       DESCHUTES          OR   PUBLIC

            MEASURED 66 MPH WIND GUST.

0820 PM     NON-TSTM WND GST 5 WSW SHANIKO           44.99N 120.85W
12/14/2006  M63.00 MPH       WASCO              OR   MESONET

            MOUNT IDENTIFIER ODOT WEATHER SENSOR RECORDED 63 MPH WIND
            GUST.

0830 PM     HEAVY SNOW       9 NW ROSLYN             47.32N 121.25W
12/14/2006  M8.0 INCH        KITTITAS           WA   TRAINED SPOTTER

            MEASURED 8 INCHES OF SNOW BY 5 PM. LIGHT SNOW STILL
            FALLING.

0855 PM     HEAVY SNOW       3 SE CLE ELUM           47.15N 120.89W
12/14/2006  M10.0 INCH       KITTITAS           WA   TRAINED SPOTTER

            MEASURED 10 INCHES OF SNOWFALL DURING THE DAY.

0900 PM     HEAVY SNOW       3 S CLE ELUM            47.15N 120.92W
12/14/2006  M10.0 INCH       KITTITAS           WA   TRAINED SPOTTER

            10 INCHES OF WET HEAVY SNOW FELL TODAY.

0930 PM     NON-TSTM WND DMG LA PINE                 43.67N 121.50W
12/14/2006                   DESCHUTES          OR   EMERGENCY MNGR

            DESCHUTES COUNTY EMERGENCY MANAGER REPORTS TREES BLOWN
            OVER ON TO 4 HOUSES IN LA PINE AND ON TO 1 HOUSE IN
            SISTERS. MANY TREES AND POWER LINES DOWN COUNTYWIDE.
            STRONG WINDS AND DAMAGE CONTINUING AS OF 1120 PM.

0933 PM     NON-TSTM WND GST 3 N HELIX               45.89N 118.65W
12/14/2006  M62.00 MPH       UMATILLA           OR   TRAINED SPOTTER

            MEASURED 62 MPH WIND GUST.

0935 PM     NON-TSTM WND GST 2 S WARM SPRINGS        44.74N 121.29W
12/14/2006  E65.00 MPH       JEFFERSON          OR   TRAINED SPOTTER

            WIND GUSTS IN EXCESS OF 60 MPH. SPOTTER ANEMOMETER ONLY
            READS TO 60 MPH AND WINDS WERE GREATER THAN THAT.

1010 PM     NON-TSTM WND GST 4 SSE IRRIGON           45.85N 119.45W
12/14/2006  M0.00 MPH        MORROW             OR   MESONET

            MESONET SENSOR RECORDED 61 MPH WIND GUST.

1015 PM     NON-TSTM WND DMG 1 SSW TOPPENISH         46.37N 120.32W
12/14/2006                   YAKIMA             WA   TRAINED SPOTTER

            SPOTTER RELAYED SCANNER RADIO REPORTS OF TREES BLOWN ON
            TO HOUSES IN TOPPENISH...NEAR WAPATO AND NEAR YAKIMA.

1030 PM     NON-TSTM WND GST 10 NW HARDMAN           45.29N 119.78W
12/14/2006  M62.00 MPH       MORROW             OR   TRAINED SPOTTER

            MEASURED WIND GUST OF 62 MPH WITH SUSTAINED WINDS OF 35
            TO 45 MPH.

1110 PM     NON-TSTM WND GST 9 SSE ASHWOOD           44.60N 120.68W
12/14/2006  M65.00 MPH       JEFFERSON          OR   MESONET

            BOARD HOLLOW RAWS SITE HAD 65 MPH WIND GUST.

1125 PM     NON-TSTM WND GST 5 NW HERMISTON          45.89N 119.34W
12/14/2006  M69.00 MPH       UMATILLA           OR   MESONET

            HERMISTON NW MESONET SENSOR RECORDED 69 MPH WIND GUST.

1158 PM     NON-TSTM WND DMG 1 N PRAIRIE CITY        44.45N 118.71W
12/14/2006                   GRANT              OR   TRAINED SPOTTER

            58 MPH WINDS WITH MANY TREES DOWN. SPOTTER DROVE FROM
            BEND TO PRARIE CITY AND ENCOUNTERED STRONGEST WINDS FROM
            PRINEVILLE TO PRARIE CITY.

1200 AM     NON-TSTM WND DMG N LA PINE               43.67N 121.50W
12/15/2006                   DESCHUTES          OR   PUBLIC

            *** 1 INJ *** HEARD FROM RED CROSS OF TREES FALLING ON TO
            3 HOUSES IN LA PINE. 1 INJURED PERSON TAKEN TO HOSPITAL.
            HEAVY WIND AND HEAVY SNOW CONTINUING.

0100 AM     NON-TSTM WND DMG LA PINE                 43.67N 121.50W
12/15/2006                   DESCHUTES          OR   EMERGENCY MNGR

            DESCHUTES COUNTY EMERGENCY MANAGER REPORTS ELECTRICITY
            OUT TO 2000 CUSTOMERS IN LA PINE AREA DUE TREES FALLING
            ON TO POWER LINES.

&&

GP
Local storm report, Dec 15, 2:18 AM PST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PENDLETON OR
218 AM PST FRI DEC 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     NON-TSTM WND DMG 6 N LA PINE             43.75N 121.50W
12/14/2006                   DESCHUTES          OR   DEPT OF HIGHWAYS

            TREES DOWN PARTIALLY BLOCKING SOUTHBOUND LANES OF HIGHWAY
            97.

1010 PM     NON-TSTM WND GST 4 SSE IRRIGON           45.85N 119.45W
12/14/2006  M61.00 MPH       MORROW             OR   MESONET

            MESONET SENSOR RECORDED 61 MPH WIND GUST.

1015 PM     NON-TSTM WND GST 1 N UKIAH               45.14N 118.94W
12/14/2006  M64.00 MPH       UMATILLA           OR   MESONET

            UKIAH MESONET SENSOR RECORDED A 64 MPH WIND GUST.

1018 PM     NON-TSTM WND DMG 2 W SISTERS             44.29N 121.59W
12/14/2006                   DESCHUTES          OR   DEPT OF HIGHWAYS

            WEST BOUND LANE OF US 20 BLOCKED BY FALLEN TREE.

1025 PM     NON-TSTM WND GST 1 N HEPPNER             45.36N 119.56W
12/14/2006  M62.00 MPH       MORROW             OR   MESONET

            HEPPNER MESONET SENSOR RECORDED 62 MPH WIND GUST

1200 AM     NON-TSTM WND GST 1 N DALE                44.97N 118.93W
12/15/2006  M59.00 MPH       GRANT              OR   MESONET

            CASE MESONET STATION RECORDED 59 MPH WIND GUST.

0100 AM     NON-TSTM WND DMG 1 SSW TOPPENISH         46.37N 120.32W
12/15/2006                   YAKIMA             WA   TRAINED SPOTTER

            SPOTTER REPORTED POWER LINES DOWN AT A GAS STATION IN
            TOPPENISH.

0110 AM     NON-TSTM WND GST 11 NNE PASCO            46.39N 119.00W
12/15/2006  M62.00 MPH       FRANKLIN           WA   TRAINED SPOTTER

            SUSTAINED 40 TO 50 MPH WINDS WITH A PEAK GUST OF 62 MPH.

0112 AM     NON-TSTM WND GST 2 NNW PENDLETON         45.70N 118.83W
12/15/2006  M61.00 MPH       UMATILLA           OR   MESONET

            PENDLETON AIRPORT ASOS RECORDED WIND GUST OF 61 MPH.

0114 AM     NON-TSTM WND DMG ELGIN                   45.56N 117.92W
12/15/2006                   UNION              OR   DEPT OF HIGHWAYS

            HIGHWAY 204 CLOSED DUE TO HIGH WINDS AND FALLEN TREES
            FROM MILEPOSTS 8 TO 37.

&&

GP
Local storm report, Dec 15, 2:38 AM PST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
238 AM PST FRI DEC 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 AM     NON-TSTM WND GST ENTERPRISE              45.43N 117.28W
12/15/2006  M69.00 MPH       WALLOWA            OR   TRAINED SPOTTER

            MEASURED WIND GUST OF 69 MPH.

&&

GP

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Central Oregon

When
December 15, 6:00 AM PST to 2:00 PM PST
Where
Central Oregon forecast zone
Reported by
Trained Spotter

Spotters reported 9 inches of snow 5 miles northeast of Sisters and 5.5 inches 2 miles southwest of Sisters.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514.